Kansas, 2013

Hail in Kansas, June 23, 2013

June 23, 2013 · NWS DDC · 1 event in 1 county or zone

An thunderstorm produced penny sized hail during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An thunderstorm produced penny sized hail during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 5:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 23, 5:48 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT SUN JUN 23 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 934 AM CDT SUN JUN 23 2013

THE 12Z UPPER AIR ANALYSIS DEPICTS AN UPPER LEVEL RIDGE ACROSS THE
SOUTHERN PLAINS WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE
NORTHERN PLAINS. A SECOND WEAK SHORTWAVE IS FOUND ACROSS THE 4
CORNERS REGION WITH AN UPPER LEVEL JET POSITIONED ACROSS ARIZONA
AND SOUTHERN CALIFORNIA. THIS PLACES WESTERN KANSAS UNDER
SOUTHWEST FLOW ALOFT. THIS SOUTHWEST FLOW EXTENDS DOWN INTO THE
MID LEVELS WITH MOSTLY DRY CONDITIONS. THIS LEAVES SKIES ACROSS
WESTERN KANSAS MOSTLY CLEAR WITH PARTLY CLOUDY SKIES ACROSS SOUTH
CENTRAL KANSAS. AS WE HEAD TO THE SURFACE WINDS BECOME MORE
SOUTHERLY DIRECTION WITH A TROUGH OF LOW PRESSURE FOUND ACROSS
THE KS/CO BORDER. A COLD FRONT IS LOCATED ACROSS NEBRASKA AND IS
ANTICIPATED TO SHIFT SOUTHWARD AS THE MORNING AND AFTERNOON
PROGRESSES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 116 PM CDT SUN JUN 23 2013

THE FRONTAL BOUNDARY MENTIONED IN THE SYNOPSIS HAS MOVED INTO
NORTHERN KANSAS AND THE TROUGH OF LOW PRESSURE HAS SHIFTED EAST WITH
IT'S AXIS STRETCHING FROM DIGHTON TO LIBERAL. WINDS NORTH OF THIS
FRONTAL BOUNDARY ARE FROM THE EAST WITH SOUTHERLY WINDS OBSERVED
AHEAD OF THE TROUGH AND NORTHEAST WINDS BEHIND THE TROUGH. SKIES ARE
CURRENTLY MOSTLY CLEAR ACROSS THE FORECAST AREA WITH A FEW CUMULUS
CLOUDS FORMING ACROSS NORTH CENTRAL KANSAS. CUMULUS CLOUDS ARE
ANTICIPATED TO CONTINUE TO BUILD ALONG THE FRONTAL BOUNDARY THIS
AFTERNOON WITH A CHANCE OF THUNDERSTORMS ACROSS THE I-70 CORRIDOR
THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS MAY BECOME
SEVERE WITH HAIL UP TO GOLFBALLS AND DAMAGING WINDS BEING THE MAIN
CONCERN. FARTHER SOUTH, A SLIGHT CHANCE OF THUNDERSTORMS WILL BE
POSSIBLE AHEAD OF THE SURFACE TROUGH BUT MOST PLACES ARE EXPECTED
TO REMAIN DRY.

THE TROUGH OF LOW PRESSURE SHIFTS BACK TO THE WEST THIS EVENING
ALLOWING SOUTHERLY WINDS TO BE FELT ACROSS MOST OF THE FORECAST AREA
TONIGHT. ANY STORMS THAT DEVELOP THIS AFTERNOON SHOULD BE CONFINED
TO CENTRAL AND WEST CENTRAL KANSAS AND MOVE OUT OF THE AREA BY
SUNRISE TOMORROW. OTHERWISE EXPECT PARTLY CLOUDY SKIES. SKIES BECOME
MOSTLY CLEAR TOMORROW AS MID LEVELS OF THE ATMOSPHERE LOOK TO REMAIN
FAIRLY DRY. WINDS WILL GENERALLY BE FROM THE SOUTH BECOMING BREEZY
IN THE AFTERNOON AS THE ATMOSPHERE MIXES AND THE PRESSURE GRADIENT
TIGHTENS. MODELS SUGGEST PRECIPITATION TO REMAIN WELL NORTH OF THE
FORECAST AREA TOMORROW AFTERNOON AND HAVE DEPICTED THIS IN THE
GRIDS. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO DIP INTO
THE LOWER 70S WITH HIGHS TOMORROW IN THE UPPER 90S WITH A FEW AREAS
REACHING 100 DEGREES.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 243 PM CDT SUN JUN 23 2013

HIS EXTENDED FORECAST STARTS OUT WITH A SURFACE TROUGH MEANDERING
ACROSS ACROSS WESTERN KANSAS, AND AN UPSLOPE FLOW BRINGING MOISTURE
INTO WESTERN KANSAS.  SO, I HAVE ADDED A SLIGHT CHANCE FOR
THUNDERSTORMS TO ALL BUT THE FAR EASTERN SECTIONS OF THE FORECAST
AREA MONDAY EVENING.  THESE ISOLATED STORMS WILL GO AWAY WITH THE
LOSS OF SURFACE HEATING, ALMOST ASSUREDLY BY 04Z, AND AFTER SUNDOWN,
TUESDAY.  THEN SOUTHWESTERN KANSAS WILL GO INTO A HOT AND DRY PERIOD
TUESDAY NIGHT INTO THURSDAY.  HIGH PRESSURE WILL BE BUILDING INTO
THE AREA WEST OF US OVER THE ROCKIES, FROM WEDNESDAY INTO FRIDAY.  A
WELL ESTABLISHED UPPER LEVEL HIGH PRESSURE BLOCKING PATTERN WILL SET
UP OVER THE ROCKIES, ESSENTIALLY SHUTTING OFF WESTERN KANSAS TO ANY
POTENTIAL RAIN MAKING UPPER SHORT WAVES.  THERE IS ONE WAVE COMING
OVER THE UPPER HIGH AND PROGRESSING SOUTHEASTWARD INTO CENTRAL
KANSAS LATE THURSDAY.  THERE MAY BE A FEW THUNDERSTORMS LATE
THURSDAY IN THE HAYS AND LACROSSE AREAS.  ALSO, ON FRIDAY AFTERNOON
THERE COULD BE A FEW STORMS IN THE MEADE TO MEDICINE DODGE AREAS
LATE IN THE DAY, AS A NEARLY STATIONARY BOUNDARY ADVANCES NORTH FROM
OKLAHOMA.  OTHER THAN THESE TWO CHANCES FOR PRECIPITATION, SOUTHWEST
AND SOUTH CENTRAL KANSAS WILL BE HOT AND DRY.  THROUGH MOST OF THE
EXTENDED, WINDS SHOULD NOT BE TOO BREEZY OR WINDY, EXCEPT FOR MONDAY
NIGHT.

MAXIMUM TEMPERATURES WILL BE AROUND 100F TUESDAY, AND JUST OVER 100F
WEDNESDAY AND THURSDAY.  A WEAK COLD FRONT WILL BRING A WIND SHIFT
FROM THE NORTH FRIDAY AND MAXIMUM TEMPERATURES WILL DIP SLIGHTLY INTO
UPPER 90S, AND THEN INTO MID TO MID TO UPPER 90S ON SATURDAY.  WINDS
WILL SHIFT BACK TO THE SOUTH TO SOUTHWEST ON SUNDAY, HELPING PUSH
MAXIMUM TEMPERATURES BACK UP INTO THE 100 TO 105F DEGREE RANGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 637 PM CDT SUN JUN 23 2013

A TWO SURFACE BOUNDARIES WILL REMAIN NEARLY STATIONARY ACROSS
SOUTHWEST KANSAS AND NORTH CENTRAL KANSAS EARLY TONIGHT WHICH WILL
KEEP THE WINDS AT GCK AND HAY AT AROUND 10KTS. EAST OF THIS
BOUNDARY NEAR DDC GUSTY SOUTH WINDS AT 00Z MONDAY WILL SUBSIDE
AFTER SUNSET. TOWARDS MIDNIGHT A LOW LEVEL JET WILL DEVELOP ACROSS
WESTERN KANSAS WHICH WILL PROVIDE MORE FAVORABLE CONDITIONS FOR
SOME OVERNIGHT CONVECTION NORTH OF INTERSTATE 70 NEAR THE HAYS AREA. AS A
RESULT WILL RETAIN VCTS IN THE HAYS TAFS. ON MONDAY GUSTY SOUTH
WINDS WILL DEVELOP BY LATE MORNING AS THE STRONGER WINDS MIX DOWN
TO THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  72 101 /  20  10  20   0
GCK  69  99  71 101 /  20  10  20   0
EHA  69  98  69 101 /  40  10  20   0
LBL  70  99  72 102 /  20  10  20   0
HYS  69  99  73 101 /  50  10  20   0
P28  73  98  74 100 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...HOVORKA_42
SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...BURGERT
Hazardous weather outlook, Jun 23, 2:39 AM CST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CDT SUN JUN 23 2013

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
339 AM CDT SUN JUN 23 2013 /239 AM MDT SUN JUN 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE BEST CHANCES FOR THUNDERSTORMS WILL BE MAINLY AFTER 7 PM
BEGINNING IN THE SYRACUSE TO ELKHART AREA THEN SPREADING
NORTHEASTWARD TOWARDS DODGE CITY, GARDEN CITY AND SCOTT CITY,
THEN TO HAYS AND LACROSSE BY AROUND OR AFTER MIDNIGHT. ALTHOUGH
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED, SOME OF THESE STORMS
MAY HAVE QUARTER SIZE HAIL, STRONG AND DAMAGING WINDS GUSTS OVER
60 MPH, AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED GENERALLY NORTH OF A LINE FROM
JOHNSON CITY TO DODGE CITY AND LARNED AFTER 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 23, 6:39 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN JUN 23 2013

KSZ084-240145-
MORTON-
739 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON COUNTY...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF ELKHART TO 6 MILES WEST OF ELKHART...MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3737 10205 3738 10191 3737 10190 3699 10174
      3699 10175 3699 10203 3706 10205
TIME...MOT...LOC 0039Z 264DEG 16KT 3716 10204 3701 10198

RUSSELL
Special weather statement, Jun 23, 7:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SUN JUN 23 2013

KSZ084-240200-
MORTON-
805 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORTON COUNTY...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WILBURTON...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3739 10156 3711 10156 3708 10183 3726 10186
TIME...MOT...LOC 0104Z 241DEG 16KT 3716 10180

RUSSELL
Special weather statement, Jun 23, 7:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT SUN JUN 23 2013

KSZ074-240230-
STANTON-
826 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON COUNTY...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF THE SAUNDERS ELEVATOR...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3773 10205 3774 10173 3745 10202 3748 10205
      3758 10205
TIME...MOT...LOC 0127Z 215DEG 16KT 3760 10201

RUSSELL

The radar

The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
June 23, 7:30 PM CST
Where
Stanton County, 6.93 mi N of Saunders
Measured
0.75 in hail
Reported by
Public
Coordinates
37.580, -102.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465325.